Georgia, 2023Tornadoes and Damaging Winds in Georgia, January 22, 2023
January 22, 2023 · NWS JAX · 8 events in 6 counties and zones
A warm front lifted northward across SE GA during the morning and placed the entire forecast area within the warm sector ahead of an approaching pre-frontal squall line. Strong SSW speed shear was over the area with 0-6 km bulk shear 50-60 kts across SE GA to 40-50 kts southward across NE FL.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward across SE GA during the morning and placed the entire forecast area within the warm sector ahead of an approaching pre-frontal squall line. Strong SSW speed shear was over the area with 0-6 km bulk shear 50-60 kts across SE GA to 40-50 kts southward across NE FL. Warm and unstable conditions pushed northward to near Waycross into the afternoon with ML CAPE 1000-1500 J/kg as the pre-frontal convection approached into the late afternoon and early evening. Strong to severe storms moved across the local area during the late afternoon and early evening producing wind damage and a couple of tornadoes in SE GA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 22, 3:23 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 22, 3:23 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
323 PM EST Sun Jan 22 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Through Tonight)
Issued at 217 PM EST Sun Jan 22 2023
Surface warm front will lift just to the north this afternoon.
Prefrontal trough will move into interior counties around sunset,
then move southeast across the area through around midnight. The
cold front itself will follow by a few hours. The main line of
convection is expected to develop on the prefrontal trough. A few
showers and storms will be possible in the warm sector ahead of the
main line, then trailing showers behind the main line on the front
itself.
The potential exists for a few strong to severe storms in the
prefrontal trough line of convection, in addition to storms that
form ahead of it this afternoon in the warm sector.
Lows Tonight will range from the mid 40s well inland, to the mid 50s
NE FL coast.
&&
.SHORT TERM...
(Monday through Thursday)
Issued at 217 PM EST Sun Jan 22 2023
High pressure will build to the northwest through the day Monday,
with skies clearing from northwest to southeast. Cold advection
through the day will hold temperatures a little below normal, with
highs in the upper 50s to lower 60s SE GA, to the lower to mid 60s
NE FL.
For Monday night the high will build more toward the north. This
will continue the mainly clear skies. With the flow from the north,
readings inland will be cooler than near the NE FL coast due to the
onshore flow there. Lows inland will fall into the lower to mid 30s
with frost expected. Lows will hold in the upper 30s to lower 40s
closer to the coast. A light freeze is possible inland, but
uncertainty is too high for a watch at this point.
The high will build more toward the northeast Tuesday. This pattern
will result in an increasingly moist onshore flow. Highs will be a
little above normal.
The region will be between departing high pressure to the northeast,
and a cold front approaching from the west northwest Tuesday night.
A few showers will move into inland counties toward dawn. Lows
Tuesday night will be above normal due to the southeast to south
flow.
The cold front will move east southeast across the area Wednesday
into Wednesday night. A round of showers and storms is expected
ahead of and along the front. Highs Wednesday will rise well above
normal due to warm south to southwesterly flow. Lows will fall back
to near normal levels Wednesday night.
High pressure will build to the west Thursday. Skies will become
monstly clear Thursday, but cold advection will keep highs a little
below normal.
&&
.LONG TERM...
(Thursday night through next Sunday)
Issued at 217 PM EST Sun Jan 22 2023
High pressure will build to the west Thursday night through Friday,
then overhead on Friday night. The high will build to the northeast
Saturday night through Sunday. An area of low pressure will approach
from the west southwest on Sunday. While much of this period will be
dry, a few showers will move east into area ahead of the front late
in the day Sunday.
Below normal temperatures are expected through Saturday, then above
normal for Sunday. Chance for a light inland freeze with frost
Thursday night and Friday night.
&&
.MARINE...
Issued at 217 PM EST Sun Jan 22 2023
A cold front will move southeast across the area through Tonight.
High pressure will build to the northwest Monday, then to the north
Monday night, and northeast on Tuesday. A cold front will move east
southeast across area Wednesday into Wednesday night. High pressure
will build to the west Thursday into Friday, then overhead Friday
night into Saturday. The high will move off to the northeast
Saturday night into Sunday.
Rip Current Risk: SE GA Moderate Today, Low Monday
NE FL Moderate through Monday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 46 60 32 61 / 80 10 0 0
SSI 52 61 40 61 / 80 10 0 0
JAX 54 63 37 66 / 80 10 0 0
SGJ 55 65 45 67 / 80 10 0 0
GNV 54 65 38 68 / 80 10 0 0
OCF 56 66 40 71 / 80 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 PM EST Monday for AMZ470-472-474.
&&In the hours before
Special weather statement, Jan 22, 5:10 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
510 PM EST Sun Jan 22 2023
GAZ132-133-149-222330-
Atkinson GA-Coffee GA-Jeff Davis GA-
510 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact Coffee, Atkinson and Jeff Davis
Counties through 630 PM EST...
At 508 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Fitzgerald to 6 miles northeast of Pavo. Movement was northeast at 45
mph.
HAZARD...Landspouts and wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Nicholls, Pridgen, West Green and Snipesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8243 3184 8245 3184 8252 3175 8252
3175 8255 3167 8252 3167 8263 3148 8260
3147 8263 3127 8263 3127 8270 3119 8267
3118 8305 3128 8303 3140 8314 3146 8315
3166 8300 3179 8299 3178 8287 3192 8268
TIME...MOT...LOC 2208Z 243DEG 40KT 3167 8330 3102 8366
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBSpecial weather statement, Jan 22, 5:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EST Sun Jan 22 2023
FLZ020-GAZ162-163-222345-
Hamilton FL-Clinch GA-Echols GA-
541 PM EST Sun Jan 22 2023
...Strong thunderstorms will impact portions of northern Hamilton,
Echols and Clinch Counties through 645 PM EST...
At 540 PM EST, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near Ray
City to 11 miles northeast of Monticello. Movement was northeast at
50 mph.
HAZARD...Landspouts and wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Homerville, Fargo, Argyle, Statenville, Du Pont, Mayday, Needmore and
Cogdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3119 8297 3118 8267
3102 8259 3100 8255 3093 8249 3082 8250
3082 8245 3058 8243
TIME...MOT...LOC 2240Z 242DEG 60KT 3108 8328 3061 8369
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBThunderstorm Wind, Jeff Davis
- When
- January 22, 5:55 PM EST
- Where
- Jeff Davis County, 2.15 mi SSW of Hazelhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.840, -82.610
A tree was blown down across Bell Telephone Road. The time of damage was based on radar.
Thunderstorm Wind, Atkinson
- When
- January 22, 6:02 PM EST
- Where
- Atkinson County, 2.83 mi SSE of Pearson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.260, -82.860
A traffic light and power lines were blown down on Route 441 near Quail Lane. The time of damage was based on radar.
Tornado, Coffee
- When
- January 22, 6:11 PM EST to 6:14 PM EST
- Where
- Coffee County, 6.51 mi SE of Douglas Muni Arpt to 5.75 mi S of Saginaw
- Rating
- EF1
- Path length
- 3.66 mi
- Path width
- 210 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.417, -82.768
A tornado touched down southeast of Douglas, GA near Twentynine Mile Creek in Coffee county. The tornado tracked NE across farmland and produced damage to multiple large barns. The tornado continued to track NE and crossed Racoon Bridge Road where a double-wide mobile home as pushed off of its piers and large trees were snapped and uprooted. This damage was consistent with EF1 damage. Damaged continued along Burl Mill Road where more large trees were downed and a home sustained roof damage. As the tornado approached GA Highway 158 it weakened with only small trees and branches damaged in the area. Peak winds were estimated around 90 mph.
Tornado, Bacon
- When
- January 22, 6:32 PM EST to 6:42 PM EST
- Where
- Bacon County, 1.56 mi NNW of Rockingham to 5.08 mi NE of New Lacy
- Rating
- EF1
- Path length
- 7.55 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.571, -82.429
A tornado touched down NE of Alma GA near the Bennett Still Highway in Bacon County. The tornado tracked NE about 3.5 miles and crossed the Dedge Farm Road and Mallard Road. The tornado track then shifted more east to northeast and passed Whip-Poor-Will Way and crossed Oak Hill Church Road. It then weakened as it crossed the Big Satilla Creek and traveled into Appling County. Areas of large trees, snapped at the base and uprooted, were observed along the entire damage path. There was moderate structure damage near the Bacon and Appling county line which included a trailer tipped over onto an adjacent vehicle at Cardinal Road. There was also a collapsed barn roof on Red Oak Road. Peak winds were estimated at 104 mph with this tornado documented as an EF1.
Thunderstorm Wind, Coffee
- When
- January 22, 6:41 PM EST
- Where
- Coffee County, 5.56 mi S of Saginaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.440, -82.710
Several structures and trees were damaged and blown down along Highway 158 SE of Douglas. The time of damage was based on radar.
Thunderstorm Wind, Appling
- When
- January 22, 6:45 PM EST
- Where
- Appling County, 9.01 mi S of Elliot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.600, -82.310
A feed barn was damaged by thunderstorm wind gusts along Holstein Lane at Red Oak Lane. There were no bolts to anchor this structure and a large sail area.
Thunderstorm Wind, Wayne
- When
- January 22, 6:49 PM EST
- Where
- Wayne County, 2.24 mi NW of Madray Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.750, -82.010
A tree was blown down across the road on Highway 169 near the Crossroads Country Store. The time of damage was based on radar.
Thunderstorm Wind, Wayne
- When
- January 22, 6:52 PM EST
- Where
- Wayne County, Odum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.670, -82.030
A tree was blown down onto a truck in downtown Odum. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 22 to 25, 2023$378,000 · EF2 · 17 events
- Tornado and Damaging Winds in Georgia, January 22, 2023$500,000 · EF2 · 7 events
- Winter Weather in Montana, January 22, 20231 death · 1 event
- High Surf in Hawaii, January 22 to 23, 20236 injured · 3 events
- Winter Storm and Winter Weather in New York, January 22 to 23, 202321 events
- Winter Storm and Winter Weather in Massachusetts, January 22 to 23, 20232 injured · 2 events
- Winter Storm and Winter Weather in Ohio, January 22, 202316 events
- Winter Storm in Maine, January 22 to 23, 202315 events
- Winter Storm in New Hampshire, January 22 to 23, 202313 events
- High Wind and Strong Wind in California, January 22 to 23, 202365 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 22, 20239 events
- Winter Weather in West Virginia, January 22 to 23, 20238 events